Alert archive / Michigan / Freeze Warnings in 2012

Freeze Warning 8, NWS Gaylord, MI

May 16, 201211 counties in Michigan

NWS Gaylord, MI issued this freeze warning at May 16, 2012, 4:11 PM EDT for 11 counties in Michigan. It took effect at May 17, 2012, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2012, 4:11 PM EDT (20:11 UTC)
In effect from
May 17, 2012, 2:00 AM EDT
Expired
May 17, 2012, 8:00 AM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Cheboygan County, MI, Crawford County, MI, Gladwin County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 26 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2012-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2012-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -274 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-274 m²/s²
0-3 km storm-relative helicity
-221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WWUS73 KAPX 162011
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
411 PM EDT WED MAY 16 2012

...FROST/FREEZE CONDITIONS EXPECTED TONIGHT...

.HIGH PRESSURE BUILDING INTO MICHIGAN TONIGHT WILL ALLOW SKIES TO
CLEAR AND WINDS TO LIGHTEN. THIS WILL ALLOW TEMPERATURES TO FALL
WELL INTO THE 30S OVERNIGHT...WITH A FEW OF THE TYPICALLY COLDER 
LOW LYING SPOTS LIKELY DROPPING INTO THE UPPER 20S.

MIZ017-021>023-027>029-170415-
/O.NEW.KAPX.FZ.W.0008.120517T0600Z-120517T1200Z/
CHEBOYGAN-ANTRIM-OTSEGO-MONTMORENCY-KALKASKA-CRAWFORD-OSCODA-
INCLUDING THE CITIES OF...CHEBOYGAN...MANCELONA...GAYLORD...
ATLANTA...KALKASKA...GRAYLING...MIO
411 PM EDT WED MAY 16 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES DROPPING NEAR OR BELOW FREEZING OVERNIGHT WILL
   RESULT IN FROST DEVELOPMENT.

IMPACTS...

 * FROST DEVELOPMENT AND SUB-FREEZING TEMPERATURES WILL DAMAGE
   SENSITIVE EMERGING VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MIZ008-015-016-018>020-024>026-030>036-170415-
/O.NEW.KAPX.FR.Y.0004.120517T0600Z-120517T1200Z/
CHIPPEWA-MACKINAC-EMMET-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ALPENA-
BENZIE-GRAND TRAVERSE-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-
OGEMAW-IOSCO-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...ROGERS CITY...CHARLEVOIX...NORTHPORT...ALPENA...
FRANKFORT...TRAVERSE CITY...HARRISVILLE...MANISTEE...CADILLAC...
LAKE CITY...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY
411 PM EDT WED MAY 16 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY. 

HAZARDOUS WEATHER...

 * OVERNIGHT LOWS IN THE LOWER TO MID 30S WILL RESULT IN AREAS OF
   FROST.

IMPACTS...

 * FROST DEVELOPMENT MAY DAMAGE SENSITIVE EMERGING VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED. 

&&

$$

JPB
4 follow-up statements
533 
WWUS73 KAPX 170213
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1013 PM EDT WED MAY 16 2012

...FROST/FREEZE CONDITIONS EXPECTED TONIGHT...

.HIGH PRESSURE BUILDING INTO MICHIGAN TONIGHT WILL ALLOW SKIES TO
CLEAR AND WINDS TO LIGHTEN. THIS WILL ALLOW TEMPERATURES TO FALL
WELL INTO THE 30S OVERNIGHT...WITH A FEW OF THE TYPICALLY COLDER
LOW LYING SPOTS LIKELY DROPPING INTO THE UPPER 20S.

MIZ017-021>023-027>029-171015-
/O.CON.KAPX.FZ.W.0008.120517T0600Z-120517T1200Z/
CHEBOYGAN-ANTRIM-OTSEGO-MONTMORENCY-KALKASKA-CRAWFORD-OSCODA-
INCLUDING THE CITIES OF...CHEBOYGAN...MANCELONA...GAYLORD...
ATLANTA...KALKASKA...GRAYLING...MIO
1013 PM EDT WED MAY 16 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES DROPPING NEAR OR BELOW FREEZING OVERNIGHT WILL 
   RESULT IN FROST DEVELOPMENT. 

IMPACTS...

 * FROST DEVELOPMENT AND SUB-FREEZING TEMPERATURES WILL DAMAGE 
   SENSITIVE EMERGING VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MIZ008-015-016-018>020-024>026-030>036-171015-
/O.CON.KAPX.FR.Y.0004.120517T0600Z-120517T1200Z/
CHIPPEWA-MACKINAC-EMMET-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ALPENA-
BENZIE-GRAND TRAVERSE-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-
OGEMAW-IOSCO-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...ROGERS CITY...CHARLEVOIX...NORTHPORT...ALPENA...
FRANKFORT...TRAVERSE CITY...HARRISVILLE...MANISTEE...CADILLAC...
LAKE CITY...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY
1013 PM EDT WED MAY 16 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY. 

HAZARDOUS WEATHER...

 * OVERNIGHT LOWS IN THE LOWER TO MID 30S WILL RESULT IN AREAS 
   OF FROST. 

IMPACTS...

 * FROST DEVELOPMENT MAY DAMAGE SENSITIVE EMERGING VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
914 
WWUS73 KAPX 170606
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
206 AM EDT THU MAY 17 2012

...FROST/FREEZE CONDITIONS TONIGHT...

.HIGH PRESSURE OVERHEAD HAS RESULTED IN CLEAR SKIES...LIGHT WINDS
AND RAPIDLY FALLING TEMPERATURES INTO THE 20S AND LOWER 30S
ALREADY FOR MOST COMMUNITIES IN NORTHERN MICHIGAN. ALTHOUGH
TEMPERATURES ARE NOT EXPECTED TO FALL MUCH FURTHER...MIDDLE TO
UPPER 20S WILL BE COMMON THROUGHOUT A LARGER AREA...BRINGING
DANGEROUS FREEZING CONDITIONS FOR VEGETATION.

MIZ008-015-033>035-171200-
/O.UPG.KAPX.FR.Y.0004.000000T0000Z-120517T1200Z/
/O.EXA.KAPX.FZ.W.0008.120517T0600Z-120517T1200Z/
CHIPPEWA-MACKINAC-MISSAUKEE-ROSCOMMON-OGEMAW-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
LAKE CITY...HOUGHTON LAKE...WEST BRANCH
206 AM EDT THU MAY 17 2012

...FREEZE WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 8 AM EDT THIS MORNING. THE
FROST ADVISORY IS NO LONGER IN EFFECT. 

HAZARDOUS WEATHER...

 * TEMPERATURES DROPPING TO BELOW FREEZING IN MOST COMMUNITIES
   OVERNIGHT WILL RESULT IN FROST DEVELOPMENT.

IMPACTS...

 * FROST DEVELOPMENT AND SUB-FREEZING TEMPERATURES WILL DAMAGE 
   SENSITIVE EMERGING VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MIZ041-171200-
/O.EXA.KAPX.FZ.W.0008.120517T0600Z-120517T1200Z/
GLADWIN-
INCLUDING THE CITY OF...GLADWIN
206 AM EDT THU MAY 17 2012

...FREEZE WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT UNTIL 8 AM EDT THIS MORNING. 

HAZARDOUS WEATHER...

 * TEMPERATURES DROPPING TO BELOW FREEZING IN MOST COMMUNITIES
   WILL RESULT IN FROST DEVELOPMENT.

IMPACTS...

 * FROST DEVELOPMENT AND SUB-FREEZING TEMPERATURES WILL DAMAGE 
   SENSITIVE EMERGING VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MIZ017-021>023-027>029-171200-
/O.CON.KAPX.FZ.W.0008.000000T0000Z-120517T1200Z/
CHEBOYGAN-ANTRIM-OTSEGO-MONTMORENCY-KALKASKA-CRAWFORD-OSCODA-
INCLUDING THE CITIES OF...CHEBOYGAN...MANCELONA...GAYLORD...
ATLANTA...KALKASKA...GRAYLING...MIO
206 AM EDT THU MAY 17 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING. 

HAZARDOUS WEATHER...

 * TEMPERATURES DROPPING TO BELOW FREEZING IN MOST COMMUNITIES
   WILL RESULT IN FROST DEVELOPMENT.

IMPACTS...

 * FROST DEVELOPMENT AND SUB-FREEZING TEMPERATURES WILL DAMAGE 
   SENSITIVE EMERGING VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MIZ042-171200-
/O.EXA.KAPX.FR.Y.0004.120517T0600Z-120517T1200Z/
ARENAC-
INCLUDING THE CITY OF...STANDISH
206 AM EDT THU MAY 17 2012

...FROST ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EDT THIS MORNING. 

HAZARDOUS WEATHER...

 * OVERNIGHT LOWS IN THE LOWER TO MID 30S WILL RESULT IN AREAS OF
   FROST. SOME COMMUNITIES WELL AWAY FROM LAKE HURON WILL FEEL
   LOWS IN THE UPPER 20S.

IMPACTS...

 * FROST DEVELOPMENT MAY DAMAGE SENSITIVE EMERGING VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MIZ016-018>020-024>026-030>032-036-171200-
/O.CON.KAPX.FR.Y.0004.000000T0000Z-120517T1200Z/
EMMET-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ALPENA-BENZIE-
GRAND TRAVERSE-ALCONA-MANISTEE-WEXFORD-IOSCO-
INCLUDING THE CITIES OF...PETOSKEY...ROGERS CITY...CHARLEVOIX...
NORTHPORT...ALPENA...FRANKFORT...TRAVERSE CITY...HARRISVILLE...
MANISTEE...CADILLAC...TAWAS CITY
206 AM EDT THU MAY 17 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING. 

HAZARDOUS WEATHER...

 * OVERNIGHT LOWS IN THE LOWER TO MID 30S WILL RESULT IN AREAS 
   OF FROST. SOME COMMUNITIES WELL AWAY FROM LAKE HURON WILL FEEL
   LOWS IN THE UPPER 20S. 

IMPACTS...

 * FROST DEVELOPMENT MAY DAMAGE SENSITIVE EMERGING VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
606 
WWUS73 KAPX 170823
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
423 AM EDT THU MAY 17 2012

...FROST/FREEZE CONDITIONS TONIGHT...

.HIGH PRESSURE OVERHEAD HAS RESULTED IN CLEAR SKIES...LIGHT WINDS
AND TEMPERATURES INTO THE MIDDLE 20S TO LOWER 30S FOR MOST
COMMUNITIES IN NORTHERN MICHIGAN. THIS HAS RESULTED IN DANGEROUS
FREEZING CONDITIONS FOR VEGETATION.

MIZ008-015-017-021>023-027>029-033>035-041-171200-
/O.CON.KAPX.FZ.W.0008.000000T0000Z-120517T1200Z/
CHIPPEWA-MACKINAC-CHEBOYGAN-ANTRIM-OTSEGO-MONTMORENCY-KALKASKA-
CRAWFORD-OSCODA-MISSAUKEE-ROSCOMMON-OGEMAW-GLADWIN-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
CHEBOYGAN...MANCELONA...GAYLORD...ATLANTA...KALKASKA...GRAYLING...
MIO...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...GLADWIN
423 AM EDT THU MAY 17 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING. 

HAZARDOUS WEATHER...

 * TEMPERATURES BELOW FREEZING IN MOST COMMUNITIES HAS RESULTED IN
   FROST DEVELOPMENT.

IMPACTS...

 * FROST DEVELOPMENT AND SUB-FREEZING TEMPERATURES WILL DAMAGE 
   SENSITIVE EMERGING VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MIZ016-018>020-024>026-030>032-036-042-171200-
/O.CON.KAPX.FR.Y.0004.000000T0000Z-120517T1200Z/
EMMET-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ALPENA-BENZIE-
GRAND TRAVERSE-ALCONA-MANISTEE-WEXFORD-IOSCO-ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...ROGERS CITY...CHARLEVOIX...
NORTHPORT...ALPENA...FRANKFORT...TRAVERSE CITY...HARRISVILLE...
MANISTEE...CADILLAC...TAWAS CITY...STANDISH
423 AM EDT THU MAY 17 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING. 

HAZARDOUS WEATHER...

 * TEMPERATURES IN THE LOWER 30S WILL RESULT IN AREAS OF FROST.
   SOME COMMUNITIES WELL AWAY FROM LAKE HURON WILL FEEL LOWS IN
   THE UPPER 20S WITH A GREATER RISK OF DANGEROUS CONDITIONS FOR
   VEGETATION.

IMPACTS...

 * FROST DEVELOPMENT MAY DAMAGE SENSITIVE EMERGING VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SMD
902 
WWUS73 KAPX 171142
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
742 AM EDT THU MAY 17 2012


MIZ008-015-017-021>023-027>029-033>035-041-171245-
/O.EXP.KAPX.FZ.W.0008.000000T0000Z-120517T1200Z/
CHIPPEWA-MACKINAC-CHEBOYGAN-ANTRIM-OTSEGO-MONTMORENCY-KALKASKA-
CRAWFORD-OSCODA-MISSAUKEE-ROSCOMMON-OGEMAW-GLADWIN-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
CHEBOYGAN...MANCELONA...GAYLORD...ATLANTA...KALKASKA...GRAYLING...
MIO...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...GLADWIN
742 AM EDT THU MAY 17 2012

...FREEZE WARNING WILL EXPIRE AT 8 AM EDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 8 AM EDT THIS MORNING. 

TEMPERATURES ACROSS THE REGION WILL CONTINUE TO WARM RAPIDLY ABOVE
FREEZING BY 8 AM.

$$

MIZ016-018>020-024>026-030>032-036-042-171245-
/O.EXP.KAPX.FR.Y.0004.000000T0000Z-120517T1200Z/
EMMET-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ALPENA-BENZIE-
GRAND TRAVERSE-ALCONA-MANISTEE-WEXFORD-IOSCO-ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...ROGERS CITY...CHARLEVOIX...
NORTHPORT...ALPENA...FRANKFORT...TRAVERSE CITY...HARRISVILLE...
MANISTEE...CADILLAC...TAWAS CITY...STANDISH
742 AM EDT THU MAY 17 2012

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING. 

TEMPERATURES ACROSS THE REGION WILL CONTINUE TO WARM RAPIDLY ABOVE
FREEZING BY 8 AM.

$$

LAWRENCE

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this freeze warning went out at May 16, 3:59 PM EDT, 12 minutes earlier.

Area forecast discussion, May 16, 3:59 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
359 PM EDT WED MAY 16 2012

.SYNOPSIS...
ISSUED AT 356 PM EDT WED MAY 16 2012

HIGH PRESSURE WILL BUILD INTO THE GREAT LAKES...GENERATING DRY AND
COOLER WEATHER THROUGH TONIGHT. TEMPERATURES WILL STEADILY
WARM TOWARD THE END OF THE WORK WEEK...WITH WELL ABOVE AVERAGE
TEMPERATURES FOR THE UPCOMING WEEKEND.

A SYSTEM ORGANIZING OVER THE ROCKIES...WILL SLOWLY PUSH INTO THE
WESTERN LAKES THIS WEEKEND. WARM AIR AND INCREASING HUMIDITY IN
ADVANCE OF THIS SYSTEM...WILL BRING ONLY SMALL CHANCES FOR A FEW
SHOWERS AND THUNDERSTORMS...MAINLY TOWARD THE END OF THE WEEKEND
INTO EARLY NEXT WEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 356 PM EDT WED MAY 16 2012

18Z SURFACE ANALYSIS SHOWS HIGH PRESSURE ACROSS THE UPPER MIDWEST/
NORTHWEST ONTARIO...WHICH HAS BEEN BUILDING EAST INTO THE UPPER
GREAT LAKES THROUGH THE AFTERNOON HOURS.  DEEP LAYER THERMAL TROUGH
ASSOCIATED WITH MAIN SHORT WAVE TROUGH ACROSS EASTERN CANADA HAS
BEEN RESPONSIBLE FOR DIURNAL CU/SC ACROSS EASTERN UPPER AND MUCH OF
NORTH CENTRAL/NORTHEAST LOWER THIS AFTERNOON.  WATER VAPOR IMAGERY
SHOWS A NICELY DEFINED VORTICITY CENTER SWINGING ACROSS THE NORTH
CHANNEL...HAS HELPED KICK OFF SCATTERED SHOWERS JUST EAST OF LAKE
SUPERIOR AND THE ST. MARY'S RIVER (THOUGH VISIBLE IMAGERY SHOWS A
SMALLER SCALE CIRCULATION OUT NEAR DRUMMOND ISLAND AS WELL).  SKIES
UPSTREAM BENEATH THE SURFACE HIGH HAVE BEEN SUNNY THIS AFTERNOON.

SHORT WAVE TROUGH OVER EASTERN CANADA AND CLIPPING THE LOWER GREAT
LAKES THIS AFTERNOON WILL GIVE WAY TO SHORT WAVE RIDGING PUSHING
INTO THE UPPER MIDWEST/CENTRAL CANADA.  SURFACE HIGH PRESSURE
BUILDING INTO THE UPPER GREAT LAKES TONIGHT WILL ALLOW WINDS TO
SLACK OFF...AND WITH MAINLY CLEAR SKIES MUCH OF THE NIGHT SHOULD SEE
SOME DECENT RADIATIONAL COOLING POTENTIAL.  FROST LOOKS LIKE A
PRETTY GOOD BET ACROSS MUCH OF THE FORECAST AREA...AND SOME OF THE
INTERIOR COLDER SPOTS WILL PROBABLY SEE LOWS BELOW FREEZING (WITH
MANY OF THESE AREAS STARTING OUT IN THE MID 50S THIS AFTERNOON).
WILL ISSUE A FREEZE WARNING FOR INTERIOR NORTHERN LOWER COUNTIES
(KALKASKA/CRAWFORD/OSCODA/ANTRIM/OTSEGO/MONTMORENCY/CHEBOYGAN)...AND
A FROST ADVISORY FOR REMAINING COUNTIES EXCEPT FOR GLADWIN/ARENAC
WHERE LOWS IN THE MID-UPPER 30S EXPECTED.

WARM ADVECTION AC/CI ACROSS MANITOBA WILL LIKELY BEGIN TO SPREAD
INTO THE AREA LATER TONIGHT...AND CONTINUE INTO THURSDAY THOUGH
OTHERWISE SHOULD BE A QUIET AFTERNOON.  DEPARTURE OF LOW LEVEL
THERMAL TROUGH SHOULD ALLOW TEMPERATURES TO RETURN TO SOMETHING MORE
TYPICAL FOR MID MAY (MID-UPPER 60S INLAND FROM THE LAKES).

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 356 PM EDT WED MAY 16 2012

A WARMING TREND WILL KICK IN FRIDAY AND ESPECIALLY OVER THE WEEKEND
AS INCREASING RIDGING BUILDS ACROSS THE GREAT LAKES. A COLD FRONT
LOOKS LIKE IT MOVES THROUGH SUNDAY NIGHT OR MONDAY MORNING. THERE IS
SOME MODEL INCONSISTENCY EARLY NEXT WEEK...WITH THE MAJORITY OF THE
MODELS HAVING HIGH PRESSURE BUILDING IN (WHILE THE SEEMINGLY
OUTLYING ECMWF HAS A CUTOFF STALLED OUT TO OUR SOUTH). LIMITED
CHANCES FOR INCREASINGLY NEEDED RAINFALL OVER THE NEXT FEW DAYS WITH
LATE SUNDAY INTO EARLY MONDAY LOOKING LIKE THE BEST CHANCE (STILL
NOT THAT HIGH). THE MAIN LONG TERM FORECAST CONCERNS REVOLVE AROUND
POPS...THURSDAY NIGHT INTO FRIDAY AND AGAIN LATE SUNDAY INTO MONDAY.

THURSDAY NIGHT INTO FRIDAY...WARMER AND SLIGHTLY MORE MOIST AIR
MOVES INTO THE REGION AS A WEAK WARM FRONT LIFTS ACROSS THE REGION.
LOOKING AT MODEL SOUNDINGS/CROSS SECTIONS...MOISTURE DOES NOT APPEAR
TO BE NEARLY DEEP ENOUGH TO PRODUCE ANY SHOWER OR THUNDERSTORM
ACTIVITY. THERE IS A BIT OF FORCING ACROSS THE FAR NORTH...SO WILL
KEEP IN SLIGHT CHANCE POPS ACROSS EASTERN UPPER. LOWS IN THE UPPER
30S AND 40S WITH HIGHS RANGING FROM THE LOWER 70S NORTH TO NEAR 80
SOUTH.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...NOT A WHOLE LOT GOING ON WITH
THE WEAK WARM FRONT MOVING OFF TO OUR NORTH...LEAVING BUILDING
HEIGHTS ALOFT. THIS IS EXPECTED TO RESULT IN WARMING AND
PRECIPITATION FREE CONDITIONS. LOWS IN THE MIDDLE 40S TO LOWER 50S
FRIDAY NIGHT AND THE LOWE 50S TO NEAR 60 SATURDAY NIGHT. HIGHS OF
WELL INTO THE 70S TO THE LOWER 80S.

SUNDAY THROUGH WEDNESDAY...THE STRONG RIDGE HOLDS ON FOR MUCH OF
SUNDAY LEADING TO EVEN WARMER TEMPERATURES. A COLD FRONT THEN
APPROACHES LATE IN THE DAY ONLY BRINGING SLIGHT CHANCES FOR SHOWERS
AND THUNDERSTORMS ACROSS WESTERN ZONES. THIS FRONT THEN LOOKS LIKE
IT WILL MOVE THROUGH LATER SUNDAY NIGHT INTO MONDAY MORNING BRINGING
SOME LIMITED CHANCES FOR SHOWERS AND THUNDERSTORMS (MOISTURE APPEARS
TO BE LACKING). A MAJORITY OF EXTENDED MODELS THEN HAVE HIGH
PRESSURE BUILDING BACK IN FOR MONDAY NIGHT THROUGH WEDNESDAY SO HAVE
DISCOUNTED THE ECMWF IDEA OF A CUTOFF LOW. THEREFORE...WE SHOULD
HAVE A COUPLE OF PLEASANT DAYS TUES AND WED. HIGHS RANGING FROM THE
UPPER 70S TO MIDDLE 80S SUNDAY (MAYBE EVEN NEAR 90 ACROSS NORTHEAST
LOWER ZONES). HIGHS MONDAY RANGING FROM THE COOLER MIDDLE 60S NORTH
TO THE UPPER 70S SOUTHEAST. HIGHS TUESDAY IN THE MIDDLE 60S TO LOWER
70S THEN WARMER WEDNESDAY WITH HIGHS MAINLY IN THE 70S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 146 PM EDT WED MAY 16 2012

VFR CONDITIONS AND DECREASING WINDS EXPECTED INTO TONIGHT. VFR
CONDITIONS WILL PREVAIL INTO THURSDAY MORNING.

&&

.MARINE...
ISSUED AT 356 PM EDT WED MAY 16 2012

WILL CONTINUE WITH SMALL CRAFT ADVISORIES ALONG THE EASTERN
NEARSHORE ZONES INTO THIS EVENING DUE TO RESIDUAL GUSTINESS. WINDS
SHOULD DROP OFF LATER TONIGHT AS HIGH PRESSURE BUILDS INTO
MICHIGAN...AND SHOULD BE ON THE LIGHT SIDE THURSDAY WITH LAKE
BREEZES ANTICIPATED.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY FROM 2 AM TO 8 AM EDT THURSDAY FOR MIZ008-015-016-
     018>020-024>026-030>036.
     FREEZE WARNING FROM 2 AM TO 8 AM EDT THURSDAY FOR MIZ017-021>023-
     027>029.
LH...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LHZ346>348.
LM...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LSZ322.

&&

SYNOPSIS...NTS
SHORT TERM...JPB
LONG TERM...AJS
MARINE...JPB
Hazardous weather outlook, May 16, 4:02 PM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
402 PM EDT WED MAY 16 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
171030-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
402 PM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...REST OF TODAY AND TONIGHT

AREAS OF FROST ARE EXPECTED LATE TONIGHT...ESPECIALLY ACROSS
INTERIOR SECTIONS. SEE FROST ADVISORY FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS LATE THURSDAY NIGHT INTO
FRIDAY ACROSS FAR NORTHERN MICHIGAN. THERE IS ALSO A CHANCE OF
THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA LATE SUNDAY INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AJS

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:25 PM EDTSevere Thunderstorm WarningAPXManistee, Wexford44 min
May 15, 8:37 PM EDTSevere Thunderstorm WarningAPXMissaukee, Roscommon53 min
May 16, 3:14 AM EDTSmall Craft AdvisoryAPX19 hr
May 16, 4:11 PM EDTFrost AdvisoryAPXAlcona, Alpena, Arenac, Benzie, Emmet, Grand Traverse and 8 more16 hr

Nearby

Freeze Warnings in Michigan, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.